Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 131, NWS Louisville, KY

May 9, 2003Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2003, 1:35 PM EST for Washington County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 1:35 PM EST (18:35 UTC)
Expired
May 9, 2003, 2:10 PM EST
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Washington County, IN

The radar

The Louisville radar (KLVX), 63 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 452 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1208 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
452 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
3.9
Supercell composite
19.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WUUS53 KLMK 091835
SVRLMK
INC175-091910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
132 PM EST FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 210 PM EST

* AT 128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LIVONIA...OR ABOUT 25 MILES SOUTHEAST OF
  BEDFORD...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SALEM AROUND 140 PM EST
  CANTON AROUND 145 PM EST
  FARABEE...SOUTH BOSTON...NEW PEKIN...NEW PHILADELPHIA AROUND 150 PM
  EST
  BLUE RIVER...BUNKER HILL...DAISY HILL AROUND 155 PM EST
  NEW LIBERTY AROUND 200 PM EST

HAIL...INTENSE RAIN AND DAMAGING WIND GUSTS ABOVE 60 MPH ARE LIKELY 
WITH THIS STORM. TAKE COVER IN A SECURE SHELTER UNTIL THE STORM HAS 
PASSED.

LAT...LON 3846 8630 3862 8631 3865 8590 3858 8590
          3855 8585 3850 8590 3846 8600

$$

SMALLCOMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:55 AM EST, 11 hours 40 minutes earlier.

Area forecast discussion, May 9, 1:55 AM EST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
255 AM EDT FRI MAY 9 2003

PRECIPITATION HAS ENDED MOST OF CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA. WARM FRONT MOVING NORTH OUT OF KENTUCKY INTO INDIANA AND
SOUTHERN OHIO. RADAR SCREEN CLEAR AT THE MOMENT.

STRONG SHORT WAVE OVER NORTHERN PLAINS MOVING NORTHEAST EARLY THIS
FRIDAY MORNING. IN ITS WAKE WILL BE SOUTHWESTERLY FLOW ALOFT AND
SUMMERLIKE AIR OVER LOWER OHIO VALLEY. WITH FAIR AMOUNT OF SUN TODAY
AND BRISK SOUTHWEST WIND...EXPECT WARMING WELL INTO THE 80S WITH DEW
POINTS NEAR 70 DEGREES. SO DESPITE ABSENCE OF STRONG SHORT WAVES OR
SURFACE FEATURES...MOIST AND VERY UNSTABLE ATMOSPHERE WILL PRODUCE
SCATTERED THUNDERSTORMS TODAY...TONIGHT AND SATURDAY.

NEXT THREAT OF ORGANIZED SEVERE WEATHER WILL COME AS STRONG TROUGH
EMERGES OUT OF SOUTHWEST UNITED STATES. THIS AND ASSOCIATED JET
ENERGY WILL PUSH COLD FRONT TOWARD AND INTO KENTUCKY SATURDAY
EVENING AND SATURDAY NIGHT.

PASSAGE OF THIS TROUGH INTO GREAT LAKES REGION AND OF THE STRONG
COLD FRONT TO THE EAST AND SOUTH SUNDAY WILL BRING COOLER AND MUCH
DRIER AIR FOR A RUN INTO MIDWEEK.

.LMK...NONE.

REITMEYER
Hazardous weather outlook, May 9, 11:30 AM EST, 2 hours 5 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-101100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1230 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A VERY WARM, MOIST, AND UNSTABLE AIRMASS WILL REMAINS OVER THE
OUTLOOK AREA THROUGH THE OVERNIGHT HOURS, SOUTH OF A WARM FRONT OVER
INDIANA AND OHIO. ISOLATED TO SCATTERED THUNDERSTORMS WILL THEREFORE
BE POSSIBLE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
THROUGH TONIGHT, WITH LARGE HAIL AND HIGH WINDS BEING THE PRIMARY
THREATS. ALSO, DUE TO THE AMOUNT OF MOISTURE IN THE ATMOSPHERE,
ANY STORMS WILL PRODUCE VERY INTENSE RAINFALLS, ALONG WITH DEADLY
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THIS AIRMASS WILL PERSIST INTO SATURDAY, WITH ISOLATED TO SCATTERED
STORMS POSSIBLE. INTO SATURDAY NIGHT, A COLD FRONT WILL PUSH EASTWARD
ACROSS THE REGION. A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS
LIKELY TO DEVELOP ALONG AND AHEAD OF THIS FRONT, AS IT MOVES THROUGH
THE OUTLOOK AREA. THIS HAS THE POTENTIAL TO BE A FAIRLY SIGNIFICANT
SEVERE WEATHER EVENT FOR THE AREA.

A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS IS FORECAST
SATURDAY NIGHT, WITH THE HIGHEST CHANCES OF SEVERE WEATHER ALONG AND
NORTH OF THE OHIO RIVER. LARGE HAIL, DAMAGING STRAIGHT LINE WINDS,
AND POSSIBLY A FEW TORNADOES MAY ACCOMPANY THIS THUNDERSTORM
CLUSTER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO REPORT ANY
SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE IN
LOUISVILLE. SKYWARN SPOTTERS AND AMATEUR RADIO NETWORKS SHOULD BE
PREPARED FOR ACTIVATION, PARTICULARLY SATURDAY NIGHT.

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:02 PM ESTSevere Thunderstorm WarningLMKPerry43 min
May 8, 7:31 PM ESTTornado WarningLMKPerry29 min
May 9, 1:12 PM ESTSevere Thunderstorm WarningLMKOrange18 min
May 9, 1:59 PM ESTSevere Thunderstorm WarningLMKOrange21 min
May 9, 2:13 PM ESTSevere Thunderstorm WarningLMKWashington32 min
May 9, 2:25 PM ESTSevere Thunderstorm WarningLMKDubois50 min
May 9, 2:49 PM ESTSevere Thunderstorm WarningLMKClark36 min
May 9, 3:05 PM ESTSevere Thunderstorm WarningLMKCrawford, Orange60 min
May 9, 3:15 PM ESTSevere Thunderstorm WarningLMKDubois30 min
May 9, 3:54 PM ESTTornado WarningLMKCrawford, Harrison51 min
May 9, 4:22 PM ESTFlash Flood WarningLMKCrawford, Harrison, Orange, Washington113 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.